Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Computing automorphisms of abelian number fields

Authors: Vincenzo Acciaro and Jürgen Klüners
Journal: Math. Comp. 68 (1999), 1179-1186
MSC (1991): Primary 11R37; Secondary 11Y40
Published electronically: February 8, 1999
MathSciNet review: 1648426
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $L=\mathbb {Q}(\alpha )$ be an abelian number field of degree $n$. Most algorithms for computing the lattice of subfields of $L$ require the computation of all the conjugates of $\alpha$. This is usually achieved by factoring the minimal polynomial $m_{\alpha }(x)$ of $\alpha$ over $L$. In practice, the existing algorithms for factoring polynomials over algebraic number fields can handle only problems of moderate size. In this paper we describe a fast probabilistic algorithm for computing the conjugates of $\alpha$, which is based on $p$-adic techniques. Given $m_{\alpha }(x)$ and a rational prime $p$ which does not divide the discriminant $\operatorname {disc} (m_{\alpha }(x))$ of $m_{\alpha }(x)$, the algorithm computes the Frobenius automorphism of $p$ in time polynomial in the size of $p$ and in the size of $m_{\alpha }(x)$. By repeatedly applying the algorithm to randomly chosen primes it is possible to compute all the conjugates of $\alpha$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 11R37, 11Y40

Retrieve articles in all journals with MSC (1991): 11R37, 11Y40

Additional Information

Vincenzo Acciaro
Affiliation: Dipartimento di Informatica, Università degli Studi di Bari, via E. Orabona 4, Bari 70125, Italy

Jürgen Klüners
Affiliation: Universität Heidelberg, Im Neuenheimer Feld 368, 69120 Heidelberg, Germany
ORCID: 0000-0001-6825-307X

Keywords: Computational number theory, abelian number fields, automorphisms
Received by editor(s): December 6, 1995
Received by editor(s) in revised form: July 29, 1996
Published electronically: February 8, 1999
Article copyright: © Copyright 1999 American Mathematical Society